Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Las Vegas, NV

July 9, 1999Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 1999, 1:15 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 1999, 1:15 PM PDT (20:15 UTC)
Expired
Jul 9, 1999, 3:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 092017
FFWLAS
NVC003-092215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
115 PM PDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...MT. CHARLESTON...
  RED ROCK CANYON...SPRING MOUNTAIN RANCH

* UNTIL 315 PM PDT

* AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM WITH VERY HEAVY RAIN 5 MILES NORTHWEST OF SPRING 
  MOUNTAIN RANCH...OR ABOUT 4 MILES SOUTHWEST OF RED ROCK CANYON. 
  THE STORM WAS NEARLY STATIONARY AND NEW STORMS ARE EXPECTED TO
  REBUILD IN THE AREA OVER THE NEXT HOUR OR SO.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
WASHES AND NARROW CANYONS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK 
AND MUDSLIDES IN THE STEEP TERRAIN. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK
HIGHER GROUND.

LAT...LON 3593 11567 3597 11545 3638 11548 3639 11568

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:00 AM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 9:00 AM PDT, 4 hours 15 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT FRI JUL 9 1999

SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED NEAR THE FOUR CORNERS
AREA THROUGH SATURDAY. A FAIRLY MOIST AND UNSTABLE AIRMASS WILL
REMAIN TRAPPED OVER MUCH OF THE AREA ALLOWING FOR DEVELOPMENT OF
AFTERNOON AND EVENING THUNDERSTORMS. DAYTIME TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW NORMAL.

DISCUSSION...AIRMASS STILL MOIST AND UNSTABLE TODAY WITH DRA SOUNDING
SHOWING 1.63 INCHES OF PRECIPITABLE WATER...VIRTUALLY THE SAME AS
YESTERDAY. FORECAST CAPE OVER 3000 J/KG BASED ON A HIGH TEMP OF 86
WHICH IS NOT UNREASONABLE. INVERTED UPPER TROUGH FORECAST NEAR AZ/CA
BORDER THIS AFTERNOON WITH WEAK SHEAR AXIS OVER SOUTHERN NV WILL
PROVIDE SOME UPPER SUPPORT ALTHOUGH NOT AS STRONG OR FOCUSED AS
YESTERDAY. THEREFORE...FLASH FLOOD WATCH AND FORECAST LOOK GOOD. NO
CHANGES TO FORECAST PLANNED.  JMH

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
LATEST RNOFFALAS STATEMENT FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:10 PM PDTFlash Flood WarningVEFClark3 hr
Jul 9, 3:05 PM PDTFlash Flood WarningVEFClark115 min

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.